On August 15, 2013, the U.S. Food and Drug Administration (F.D.A.) issued a safety announcement advising the public that manufacturers of fluoroquinolone drugs are required to change drug labels to provide a more adequate warning to patients of the risk of permanent nerve damage that may be associated with taking these kinds of drugs. This risk of peripheral neuropathy, or permanent nerve damage, is associated only with fluoroquinolone drugs taken orally or by injection.
What is peripheral neuropathy?
According to the safety announcement, the change to fluoroquinolone drug labels will better reflect the serious and potentially permanent risk of peripheral neuropathy that has been associated with taking these medications. Peripheral neuropathy is a severe type of nerve damage that can occur in the arms or legs. Symptoms of this nerve disorder include numbness, tingling, pain, burning, weakness and change in sensation to touch. Patients taking fluoroquinolone drugs can develop peripheral neuropathy at any time while taking the drug, and perhaps more alarmingly, can continue to suffer permanent nerve damage even after having stopped taking these types of drugs.
Why are fluoroquinolone drugs prescribed?
Fluoroquinolones are a class of antibiotics prescribed to treat or prevent certain bacterial infections. Examples of fluoroquinolone drugs currently on the market include Levaquin (levofloxacin), Cipro (ciprofloxacin), Avelox (moxifloxacin), Noroxin (norfloxacin), Floxin (ofloxacin) and Factive (gemifloxacin). According to the FDA, approximately 21 million patients in the U.S. received a prescription for an oral fluoroquinolone medication in 2011 alone.
What should I do if I have taken an oral or injectable fluoroquinolone medication?
Patients who have taken an oral or injectable fluoroquinolone drug are advised to contact their health care provider immediately if they experience any adverse or worrisome symptom while taking these types of drugs. The FDA also recommends that anyone taking these types of medications carefully read the medication guide that accompanies the fluoroquinolone prescription. Finally, patients who do experience adverse symptoms while taking an oral and/or injectable fluoroquinolone drug are asked to report this to the FDA’s MedWatch program as well as to their doctors.
Is the FDA’s warning about peripheral neuropathy new?
The FDA has warned the public in the past about the risk of nerve damage associated with taking oral and/or injectable fluoroquinolone drugs. In 2004, the risk of peripheral neuropathy was added to the “Warnings and Precautions” sections of medication labels for all oral and/or injectable fluoroquinolone medications, as well as to the medication guides for these drugs.
Unfortunately, the FDA continued to receive adverse event reports detailing a high incidence of peripheral neuropathy cases associated with taking fluoroquinolone drugs. Therefore, the agency found it necessary to describe in further detail “the potential rapid onset and risk of permanence” of peripheral neuropathy that can be associated with taking fluoroquinolone medications.
In other words, the new warnings require fluoroquinolone drug manufacturers to advise patients that peripheral neuropathy is not only a possible adverse effect, but also that it can appear rapidly and it can develop into a permanent condition.
See the F.D.A. Safety Communication: